MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0408
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed three pod coils in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a pc400 over the hub of the lantern, the physician experienced resistance; therefore, the pc400 was removed, and the lantern was flushed.The physician then encountered resistance again while attempting to re-advance the pc400 over the hub of the lantern; therefore, the pc400 was removed.The procedure was completed using two other pc400s and the same lantern.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed three pod coils in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a pc400 through the hub of the lantern, the physician experienced resistance; therefore, the pc400 was removed, and the lantern was flushed.The physician then encountered resistance again while attempting to re-advance the pc400 through the hub of the lantern; therefore, the pc400 was removed.The procedure was completed using two other pc400s and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report: 3005168196-2019-01683.Results: the embolization coil was detached from its pusher assembly and was within the introducer sheath.The proximal constraint sphere was not present on the proximal end of the embolization coil.Offset coil winds were present throughout the length of the embolization coil.The introducer sheath was ovalized approximately 62.0 cm from the proximal end, 3.0 cm from the distal end.Coagulated blood was within the introducer sheath.Conclusions: evaluation of the returned pc400 revealed the introducer sheath was ovalized on the distal tip and the embolization coil had offset coil winds.If the pc400 was forcefully advanced against resistance, offset coil winds may result.This introducer sheath ovalization may have contributed to this resistance.Further evaluation revealed the embolization coil was detached from its pusher assembly and the proximal constraint sphere was not present on the proximal end of the embolization coil.This likely indicates that the stretch resistant (sr) wire was fractured.This type of damage typically occurs if the device is forcefully retracted against resistance.These damages were not mentioned in the reported complaint and were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8962989
Report Number3005168196-2019-01683
Device Sequence Number16784700
Product Code HCG
UDI-Device Identifier00814548011905
UDI-Public00814548011905
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/06/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/27/2026
Device Catalogue Number4006C0408
Device Lot NumberF83685
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/06/2019
Supplement Date Received by Manufacturer10/11/2019
Initial Report FDA Received Date09/04/2019
Supplement Report FDA Received Date10/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Date Report Sent to FDA01/01/2005